Hail, Mitchell
- When
- September 20, 2:45 PM CST
- Where
- Mitchell County, 6 mi W of St Ansgar
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.383, -93.050
Law enforcement officials and the public reported hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials and the public reported hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:55 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT THU SEP 20 2001 MAIN FORECAST CONCERNS WITH THIS PACKAGE IS THE THREAT OF SEVERE WEATHER TONIGHT AND THE CHANCES OF SHOWERS AND THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT. LOOKING AT THE 19Z SURFACE ANALYSIS...A LOW WAS LOCATED OVER WESTERN IOWA. A WARM FRONT EXTENDED SOUTHEAST FROM THIS LOW PRESSURE AREA ACROSS SOUTHEAST IOWA. THE WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX OVER SOUTHWEST MINNESOTA. STRONG TO SEVERE THUNDERSTORMS ARE CURRENTLY ASSOCIATED WITH THIS VORT MAX OVER SOUTH CENTRAL MINNESOTA. THERE IS NOT MUCH OF SURFACE BASE CAPES AVAILABLE FOR THIS SYSTEM TO WORK WITH...HOWEVER...THERE IS DESCENT INSTABILITIES IN THE MID LEVELS. IN ADDITION...THE -25C ISOTHERM IS RUNNING AROUND 22000 FEET. DUE TO THIS...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. THE MODELS ARE IN GOOD AGREEMENT THAT THIS VORT MAX WILL MOVE EAST SOUTHEAST TONIGHT. BY 06Z IT WILL BE LOCATED OVER LA CROSSE AND JUST WEST OF CHICAGO AT 12Z. WITH THIS MOTION...THE MAIN SEVERE WEATHER THREAT TONIGHT WILL BE THE SOUTHERN TIER OF MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN. THE NEXT CONCERN DEALS WITH THE SHORT WAVE THAT WILL BE APPROACHING THE AREA ON SATURDAY AFTERNOON AND NIGHT. THIS SLIGHTLY FASTER THAN WHAT THE 00Z MODELS WERE SHOWING. THERE IS GOOD UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM AND THE AREA WILL BE RIGHT ENTRANCE REGION OF A 70 KNOT 250 MB JET. AS A RESULT...I HAVE INTRODUCED SHOWERS AND THUNDERSTORMS TO SATURDAY AFTERNOON AND KEPT THEM GOING ON SATURDAY NIGHT. THE MODELS ARE SHOWING THAT THERE WILL BE A STRONG SURFACE PRESSURE GRADIENT BEHIND THIS SHORT WAVE. AS A RESULT...I ADDED BREEZY WORDING TO SOUTHEAST MINNESOTA AND NORTHEAST IOWA FOR SUNDAY. .LSE...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-210200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT THU SEP 20 2001 HAZARD - SCATTERED THUNDERSTORMS...LARGE HAIL POSSIBLE TIMING - REST OF THE AFTERNOON AND TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST WISCONSIN. MAIN SEVERE WEATHER THREAT WILL BE ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER WISCONSIN. DISCUSSION - AN AREA OF LOW PRESSURE OVER CENTRAL IOWA WAS ACTING IN CONCERT WITH AN UPPER AIR DISTURBANCE TO TRIGGER SHOWERS AND THUNDERSTORMS OVER SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA. FAVORABLE LOW LEVEL INSTABILITY WILL WORK WITH THE SYNOPTIC DYNAMICS TO CONTINUE TO PRODUCE STORMS INTO THE EVENING HOURS. SOME OF THE STORMS COULD BECOME SEVERE TONIGHT...WITH LARGE HAIL BEING THE MAIN SEVERE THREAT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MOSTLY ACROSS EXTREME SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. RIECK
The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262859, 5262860, 5262861.